Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jun 11, 2023, 4:54 PM EDT for Pulaski County, Kentucky. It was in force for 15 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2023, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 11, 2023, 5:09 PM EDT
- In force
- 15 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 119 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:54 PM EDT | TSTM WND DMG | 2 W Somerset Pulaski Co, KY | A tree was reported down on house along Paterson Branch Road. |
| Jun 11, 4:55 PM EDT | HAIL 1.25 | 1 N Somerset, KY | |
| Jun 11, 4:57 PM EDT | TSTM WND DMG | 2 W Somerset Pulaski Co, KY | Trees were blown down and blocking the roadway at 2135 Oak Hill Road (Oak Hill Baptist Church) in Somerset, making the road impassable. |
| Jun 11, 5:04 PM EDT | TSTM WND DMG | 1 N Somerset, KY | A power line was reported down across Elliott Drive in Somerset, near Loveless Lane. |
| Jun 11, 5:05 PM EDT | TSTM WND DMG | 1 Nne Somerset, KY | A tree was reported to have been blown down onto a residence. |
| Jun 11, 5:15 PM EDT | HAIL 0.75 | 3 Wnw Bronston, KY | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
242
WFUS53 KJKL 112054
TORJKL
KYC199-112130-
/O.NEW.KJKL.TO.W.0011.230611T2054Z-230611T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
454 PM EDT Sun Jun 11 2023
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Central Pulaski County in south central Kentucky...
* Until 530 PM EDT.
* At 453 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Pulaski County Park, or near Somerset, moving east
at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Burnside around 500 PM EDT.
Somerset around 505 PM EDT.
Other locations in the path of this tornadic thunderstorm include
Ruth and Grade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3717 8443 3700 8432 3699 8434 3699 8470
3710 8474
TIME...MOT...LOC 2053Z 256DEG 22KT 3704 8468
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
GREIF2 follow-up statements
151
WWUS53 KJKL 112103
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
503 PM EDT Sun Jun 11 2023
KYC199-112130-
/O.CON.KJKL.TO.W.0011.000000T0000Z-230611T2130Z/
Pulaski KY-
503 PM EDT Sun Jun 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EAST
CENTRAL PULASKI COUNTY...
At 503 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Somerset Pulaski Airport, or over Somerset, moving
east at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ruth, Grade and Dykes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3717 8443 3703 8434 3702 8457 3711 8466
TIME...MOT...LOC 2103Z 256DEG 22KT 3706 8460
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
GREIF268
WWUS53 KJKL 112109
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
509 PM EDT Sun Jun 11 2023
KYC199-112118-
/O.CAN.KJKL.TO.W.0011.000000T0000Z-230611T2130Z/
Pulaski KY-
509 PM EDT Sun Jun 11 2023
...THE TORNADO WARNING FOR EAST CENTRAL PULASKI COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Kentucky.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
Remember, a Severe Thunderstorm Warning still remains in effect for
Pulaski County until 5:30 pm.
LAT...LON 3717 8443 3703 8434 3702 8457 3711 8466
TIME...MOT...LOC 2107Z 256DEG 22KT 3707 8456
$$
GREIFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 11, 4:31 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 11, 4:31 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 431 PM EDT Sun Jun 11 2023 .SHORT TERM...(This evening through Monday night) Issued at 431 PM EDT SUN JUN 11 2023 Things are ramping up quickly this afternoon. It started during the morning hours, when a warm front lifted north across eastern Kentucky, leading to a round of showers and a few rumbles of thunder. This front was connected to a low pressure system located across eastern Missouri during the morning. As the low pressure system continued to move eastward throughout the early afternoon hours, this pushed the warm front northeast of the CWA, taking the rainfall with it. This then gifted us several hours of drying and even some clearing of the clouds in some locations. Clearing is not good - it allows for warming and increases the instability in turn. Now as the low pressure system continues to move across southern Indiana, it is dragging a cold front with it. This cold front is the epicenter for afternoon convection development. Our proximity to the low pressure system, and a relatively cold airmass trying to push out the warm one in place, is leading to some decent instability. Lapse rates aren't overly impressive, but still good. Winds in the low levels are slightly veering, helping to increase the spin and organization of any storms that move into eastern Kentucky. The winds aloft are also quite strong. CAPE values are decent after 21Z, but nothing overly impressive. Can't rule out a few storms producing quarter sized or perhaps even slightly large hail. But really watching out for the winds as these storms roll through. No doubt there will be some trees down, which if they land on a power line, could lead to some power outages as well. Rainfall still is not that much of a concern. We really need the rain right now with the increasing drought conditions in place. Between 1 and 1.75 inches (forecast), or even upwards to 2.5 inches (worst case) would easily be absorbed. The bigger concern is how fast this rain falls. Heavy rainfall rates may cause drainage and soils to be overwhelmed, which could in turn lead to some isolated instances of flash flooding. The storms are now ongoing across central KY, nearing the JKL CWA border, mainly in line with where SPC has an enhanced risk boss. Many of these storms are growing quite large and some are spinning, which has prompted LMK and OHX to issue several warnings already. We are ready to follow suit as they cross into our CWA. Thankfully, the farther east they travel, the less instability they will have to play with - so the hope is that they begin falling apart east of I- 75, though anything is still possible at this point. Once the cold front passes through the CWA just after 6Z, expect most of the storms and rain to exit with it. The caveat will be the high terrain along the VA border, where northeast flow could lead to some continued upslope precipitation through Monday morning and into the first part of the afternoon. This flow is also notorious for keeping clouds banked into the region, so adjusted in grids (along with temps) accordingly. Expect generally upper 50s to low 60s for temps overnight. Clouds will finally break apart and exit for Monday afternoon. Even with the return of sunshine, a much colder airmass will be in place, with strong northerly flow aloft will inhibit best temperature climbs. Highs tomorrow will top out int he low 70s for most locations. This colder airmass will then translate into the overnight as well, as surface high pressure begins to encroach on Kentucky, and winds are quite light. Temperatures should fall quite nicely given the clear skies and strong subsidence, with some of the deepest valleys likely decoupling. Overnight lows Monday night will generally be in the 40s, with a few locations staying right around 50. .LONG TERM...(Tuesday through Sunday) Issued at 350 PM EDT SUN JUN 11 2023 The latest model data suggests that a large trough of low pressure will be spinning over the Great Lakes to begin the period on Tuesday morning. General ridging is expected to be in place across the Great Plains, with an upper trough in place along the central Rockies and more troughing troughiness in place over the western CONUS. This pattern will slowly shift eastward as the eastern trough pushes off to the east Tuesday through Thursday. It appears that short waves will be moving by to our north and south, and may bring a few showers and storms to our far northern and southern areas Tuesday through Wednesday. We should see short break from any rain Wednesday night and Thursday morning, as weak ridging at the surface briefly influences our weather. Another round of scattered showers and storms may be on tap for late Thursday into early Thursday evening, as moisture migrating around the back side of the large departing upper trough interacts with our terrain and the heat of the day. Thursday night should be dry, but more rain is in the offing for Friday through Sunday, as another large trough of low pressure moves out of the southern Plains and across the Ohio and Tennessee valleys. We should experience multiple rounds of precipitation across the area as this system makes its way across the region. Temperatures, after starting off below normal on Tuesday, should rebound to generally above normal values from Wednesday onward as generally southerly flow sets up across the area. Daily highs in the low to mid 80s are possible, along with nightly lows in the upper 50s and lower 60s. Winds will be persistently breezy and a bit gusty during the passage of each low pressure system this coming week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 221 PM EDT SUN JUN 11 2023 Going to be a complex forecast over the next 18+ hours. A warm front has lifted through eastern Kentucky, with most of the rain now having exited the TAF sites, but VFR to MVFR CIGS remain at most locations. Skies will clear out for a few more hours, before another stronger line of showers and thunderstorms develops along the approaching cold front and moves through the TAF sites generally between 4pm (20Z) and 9pm (1Z) this afternoon/evening. Lingering rain showers and perhaps a rumble of thunder are also possible into the first part of the overnight until the front passes through. As these stronger storms move through between 4 and 9pm, expect skies to quickly deteriorate, reaching IFR during the overnight and remaining so into Monday morning. VIS will vary throughout the evening and overnight based on the timing and intensity of the storms moving through, but plan for generally MVFR VIS conditions. Prevailing winds will start off southerly at the beginning of the TAF period, but will become more W to WNW behind the front and will stay here through the remainder of the TAF period. However, any storms that pass through will have the capability of mixing down much stronger winds, potentially damaging. Conditions will begin to improve the last 6 hours of the TAF period between 12 and 18Z Monday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, Jun 11, 4:44 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 444 PM EDT Sun Jun 11 2023 KYZ050-058>060-068-069-079-080-083>088-106-108-109-111>118-122045- Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Morgan-Wolfe-Magoffin-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Campton, Salyersville, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 444 PM EDT Sun Jun 11 2023 ...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected at times through tonight. Some of these storms may produce locally heavy rainfall. In addition, there is a slight to enhanced risk of severe thunderstorms through the evening. Damaging wind gusts are the primary threat with these storms, though hail up to half dollar size and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the morning hours along the Virginia border. Thunderstorms are also possible at times from Wednesday through Saturday, mainly during afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging winds, hail, and or heavy rain that may occur later today or tonight. KYZ044-051-052-104-107-110-119-120-122045- Fleming-Bath-Rowan-Elliott-Johnson-Floyd-Martin-Pike- Including the cities of Flemingsburg, Owingsville, Morehead, Sandy Hook, Paintsville, Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 444 PM EDT Sun Jun 11 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected at times through tonight. Some of these storms may produce locally heavy rainfall. In addition, there is a slight to enhanced risk of severe thunderstorms through the evening. Damaging wind gusts are the primary threat with these storms, though hail up to half dollar size and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the morning hours along the Virginia border. Thunderstorms are also possible at times from Wednesday through Saturday, mainly during afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging winds, hail, and or heavy rain that may occur later today or tonight. JKL
In the hours before
Special weather statement, Jun 11, 4:17 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Sun Jun 11 2023
KYZ079-083-112045-
Wayne KY-Pulaski KY-
417 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of Wayne and
southwestern Pulaski Counties through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Susie, or 7 miles southwest of Monticello, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cooper around 420 PM EDT.
Oil Valley, Parnell, Barrier and Burfield around 425 PM EDT.
Monticello, Steubenville and Coopersville around 430 PM EDT.
Betsey, Mill Springs, Gregory and Denney around 435 PM EDT.
Other locations in the path of this storm include Kidder, Frazer,
Delta and Quinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 8472 3689 8452 3686 8459 3685 8457
3684 8459 3682 8458 3680 8458 3679 8462
3674 8468 3661 8493 3662 8499 3668 8500
3669 8502 3676 8501 3682 8504
TIME...MOT...LOC 2017Z 232DEG 42KT 3676 8495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BATZSpecial weather statement, Jun 11, 4:45 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
445 PM EDT Sun Jun 11 2023
KYZ068-069-079-080-112115-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
445 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of north central
Laurel, northeastern Pulaski, western Jackson and Rockcastle Counties
through 515 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bee Lick, or 10 miles west of Mount Vernon, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ottowa, Indian Lakes Park, Quail and Willailla around 450 PM EDT.
Spiro, Gum Sulphur, Bromo, Wabp and Level Green around 455 PM EDT.
Lake Linville, Maretburg, Hiatt, Sand Springs and Hansford around
500 PM EDT.
Other locations in the path of this storm include Mount Vernon,
Muellersville, Renfro Valley, Wildie, Burr, Roundstone, Wellhope,
Conway, Snider, Hummel, Dudley Station, Orlando, Flat Rock, Bummer,
Withers, Sinks, Pine Hill, Disputanta, Sand Hill, Cooksburg,
Johnetta, Robinet, Goochland, Donaro, Jep Hill, Loam, Threelinks,
Climax and Horse Lick.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and southeastern Kentucky.
&&
LAT...LON 3736 8456 3733 8451 3734 8450 3748 8445
3748 8441 3747 8438 3749 8436 3754 8410
3727 8406 3724 8460 3731 8461
TIME...MOT...LOC 2044Z 263DEG 32KT 3737 8454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BATZLocal storm report, Jun 11, 4:49 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
449 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail Somerset 37.09N 84.61W
06/11/2023 M0.70 inch Pulaski KY Trained Spotter
&&
JCLocal storm report, Jun 11, 4:53 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson KY
453 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Hail Somerset 37.09N 84.61W
06/11/2023 M1.00 inch Pulaski KY Trained Spotter
&&
JCThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:17 PM EDT | Special Weather Statement | JKL | Wayne | 28 min |
| Jun 11, 4:25 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 35 min |
| Jun 11, 4:31 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 29 min |
| Jun 11, 4:34 PM EDT | Tornado Warning | JKL | Pulaski | 26 min |
| Jun 11, 4:45 PM EDT | Special Weather Statement | JKL | Rockcastle | 30 min |
| Jun 11, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 20 min |
| Jun 11, 5:00 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 30 min |
| Jun 11, 5:19 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 11, 5:23 PM EDT | Special Weather Statement | JKL | McCreary | 37 min |
| Jun 11, 5:28 PM EDT | Special Weather Statement | JKL | Jackson, Owsley | 32 min |
| Jun 11, 6:10 PM EDT | Special Weather Statement | JKL | Wayne | 35 min |
| Jun 11, 6:43 PM EDT | Special Weather Statement | JKL | McCreary | 32 min |
| Jun 11, 6:56 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 34 min |
| Jun 11, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Knox, McCreary, Wayne, Whitley | 32 min |
| Jun 11, 7:22 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 23 min |
| Jun 11, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 32 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.